Ohio, 2020

Damaging Wind in Ohio, January 11, 2020

January 11, 2020 · NWS RLX · 1 event in 1 county or zone

A strong storm system moved through the Great Lakes on the 11th and 12th. Ahead of this system, temperatures on the afternoon of the 11th soared into the 70s, driven by strong southerly winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong storm system moved through the Great Lakes on the 11th and 12th. Ahead of this system, temperatures on the afternoon of the 11th soared into the 70s, driven by strong southerly winds. A line of showers and thunderstorms developed in the lower Ohio River Valley along a cold front, and quickly raced eastward through the late afternoon and evening. By the time these got to the middle and upper Ohio Valley, no lightning was present, but the convective showers were still packing gusty outflow winds. One shower in southern Washington County damaged the roof of a house. Wind gusts were generally 30-40 mph, with some gusts up to 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 11, 3:54 PM EST, 31 minutes earlier.

Area forecast discussion, Jan 11, 3:54 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
354 PM EST Sat Jan 11 2020

.SYNOPSIS...
Strong cold front crosses tonight with line of gusty showers
and maybe a storm. High pressure Sunday/Monday. Next frontal
system mid week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 355 PM Saturday...

Made a quick update to PoPs to reflect latest radar trends which
shows a pre-frontal band of heavy rain moving into the region
from the west. Gusty winds and brief heavy downpours will be
the main hazards with this band of heavy rain, but the main line
of showers/storms is still expected to track through the region
this evening and overnight as a strong cold front comes sweeping
across the area.

As of 1250 PM Saturday...

Already surging above many record highs across the forecast area
this afternoon. May still get a little bit of filtered sunshine
this afternoon, but overall, a fairly thick deck of cirrus is in
place, so relying mainly on warm air advection and downslope
warming to continue slowly inching temperatures up this
afternoon. Those downsloping winds are definitely on the gusty
side, max wind gusts generally in the 35 to 40mph range so far.
Do expect them to pick up some this evening ahead of the front,
as the 850mb winds max out. Wind advisory continues area wide
through the night.

Showers and storms ongoing across central KY/TN ahead of a
strong cold front working through the lower Ohio River Valley
early this afternoon. This front will cross the forecast area
from west to east this evening into tonight. Have small area of
90-100 POPs crossing ahead of the front, along with an isolated
thunder mention. Any stronger shower will have the potential to
mix down the stronger winds just above the surface. Can't rule
out gusts approaching severe limits, but so far not even getting
much thunder in the activity to our west as the bulk of the
instability remains farther south.

Any lingering showers will be ending by sunrise Sunday. Despite
being behind the cold front, highs are still expected to be
decently above normal.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 120 PM Saturday...

Could see some sprinkles on Monday from a disturbance passing to
the north, but overall, dry, and mild conditions as area remains
under a southwesterly flow. Precipitation chances will increase
across the area by Monday night however, with another passing
disturbance and frontal boundary lifting back north across the
region. Temperatures during this period look to remain mild
enough for all precipitation to fall in the form of rain.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 120 PM Saturday...

Another quick hitting system is expected mid week, with
precipitation expected to start in the form of rain, and
possibly transition to some light snow showers, mainly in the
higher terrain counties by late Wednesday night into early
Thursday. However, by the time it becomes cold enough for snow,
bulk of moisture will have eroded. Therefore, any accumulations
will be light.

Focus then shifts to another deep upper trough/low forming
across the central U.S. and moving eastward into the region,
with a return of high moisture transport into the area, and
gusty winds.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
As of 1250 PM Saturday...

VFR conditions are expected this afternoon with gusty southerly
winds at all TAF sites. Continued mention of LLWS despite gusty
surface winds as winds just off the surface are even stronger.
Have seen several reports of speed gain/loss.

Line of showers and maybe a thunderstorm expected to cross the
forecast area this evening and tonight as a cold front crosses.
Have included Tempo/Prob30 groups with IFR visibilities in 2
hour windows as this line moves across. Only included TS at HTS
right now. Should be able to fine tune timing and any lower
visibilities with future issuances/amendments. Behind this line
winds will begin shifting more westerly, and gradually
diminishing through Sunday.

Post frontal MVFR stratus expected Sunday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium to High.

ALTERNATE SCENARIOS: Timing of restrictions may vary overnight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EST 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  H    H    H    H    H    L    M    M    H    H    H    H
HTS CONSISTENCY  H    H    H    H    L    L    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    L    M    L    H    H
PKB CONSISTENCY  H    H    H    H    H    L    L    M    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    L    M    H    H    H

AFTER 18Z SUNDAY...
No widespread IFR conditions expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 5 AM EST Sunday for WVZ005>011-013>020-
     024>034-039-040-515>519-521-524-525.
     Wind Advisory until 10 AM EST Sunday for WVZ520-522-523-526.
OH...Wind Advisory until 5 AM EST Sunday for OHZ066-067-075-076-
     083>087.
KY...Wind Advisory until 5 AM EST Sunday for KYZ101>103-105.
VA...Wind Advisory until 5 AM EST Sunday for VAZ003-004.

&&

SYNOPSIS...MZ/SL
NEAR TERM...MZ/RG
SHORT TERM...SL
LONG TERM...SL
AVIATION...MZ
Hazardous weather outlook, Jan 11, 3:57 AM EST, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
357 AM EST Sat Jan 11 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>519-521-524-525-120900-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Northwest Webster-
Southeast Pocahontas-Northwest Randolph-
357 AM EST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 5 AM EST
SUNDAY...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ520-522-523-526-120900-
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Southeast Randolph-
357 AM EST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 10 AM EST
SUNDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jan 11, 2:25 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
225 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 AM     NON-TSTM WND GST DUBOIS                  38.22N  82.55W
01/11/2020  M37 MPH          WAYNE              WV   MESONET

0755 AM     NON-TSTM WND GST CHARLESTON AIRPORT      38.38N  81.58W
01/11/2020  M36 MPH          KANAWHA            WV   ASOS

0854 AM     NON-TSTM WND GST CHARLESTON AIRPORT      38.38N  81.58W
01/11/2020  M36 MPH          KANAWHA            WV   ASOS

1016 AM     NON-TSTM WND GST CONAWAY LAKE            39.45N  80.87W
01/11/2020  M37 MPH          TYLER              WV   MESONET

1044 AM     NON-TSTM WND GST BECKLEY AIRPORT         37.80N  81.12W
01/11/2020  M36 MPH          RALEIGH            WV   ASOS

1044 AM     NON-TSTM WND GST ELKINS AIRPORT          38.88N  79.85W
01/11/2020  M37 MPH          RANDOLPH           WV   ASOS

1100 AM     NON-TSTM WND GST 1 S LOUISA              38.10N  82.60W
01/11/2020  M39 MPH          LAWRENCE           KY   KYMN2

1115 AM     NON-TSTM WND GST LOGAN CNTY              37.85N  81.92W
01/11/2020  M37 MPH          LOGAN              WV   AWOS

1132 AM     NON-TSTM WND GST BECKLEY AIRPORT         37.80N  81.12W
01/11/2020  M36 MPH          RALEIGH            WV   ASOS

1136 AM     NON-TSTM WND GST ELKINS AIRPORT          38.88N  79.85W
01/11/2020  M38 MPH          RANDOLPH           WV   ASOS

1148 AM     NON-TSTM WND GST HUNTINGTON AIRPORT      38.37N  82.55W
01/11/2020  M39 MPH          WAYNE              WV   ASOS

1149 AM     NON-TSTM WND GST KANAWHA RIVER BRIDGE    38.31N  81.57W
01/11/2020  M36 MPH          KANAWHA            WV   WVDOT

1155 AM     NON-TSTM WND GST LOGAN CNTY              37.85N  81.92W
01/11/2020  M41 MPH          LOGAN              WV   AWOS

1200 PM     NON-TSTM WND GST CHARLESTON AIRPORT      38.38N  81.58W
01/11/2020  M36 MPH          KANAWHA            WV   ASOS

1214 PM     NON-TSTM WND GST LOGAN                   37.85N  81.91W
01/11/2020  M41 MPH          LOGAN              WV   MESONET

1217 PM     NON-TSTM WND GST BEE MOUNTAIN            38.20N  81.62W
01/11/2020  M37 MPH          KANAWHA            WV   MESONET

1225 PM     NON-TSTM WND GST ELKINS AIRPORT          38.88N  79.85W
01/11/2020  M38 MPH          RANDOLPH           WV   ASOS

0223 PM     NON-TSTM WND GST 1 W WARNOCK             38.49N  83.02W
01/11/2020  M40 MPH          GREENUP            KY   CO-OP OBSERVER

            MAX WIND GUST 40 MPH SO FAR TODAY.

&&

EVENT NUMBER RLX2000086
EVENT NUMBER RLX2000087
EVENT NUMBER RLX2000088
EVENT NUMBER RLX2000089
EVENT NUMBER RLX2000090
EVENT NUMBER RLX2000091
EVENT NUMBER RLX2000092
EVENT NUMBER RLX2000093
EVENT NUMBER RLX2000094
EVENT NUMBER RLX2000095
EVENT NUMBER RLX2000096
EVENT NUMBER RLX2000097
EVENT NUMBER RLX2000098
EVENT NUMBER RLX2000099
EVENT NUMBER RLX2000100
EVENT NUMBER RLX2000101
EVENT NUMBER RLX2000102
EVENT NUMBER RLX2000103

MZ
Special weather statement, Jan 11, 3:24 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Charleston WV
324 PM EST Sat Jan 11 2020

KYZ103-105-OHZ075-083>087-WVZ005>009-013-014-112115-
Boyd-Lawrence-Jackson-Lawrence-Vinton-Athens-Meigs-Gallia-Lincoln-
Wood-Wayne-Jackson-Mason-Cabell-Putnam-
324 PM EST Sat Jan 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BOYD...
NORTH CENTRAL LAWRENCE...MEIGS...LAWRENCE...GALLIA...EASTERN
JACKSON...ATHENS...VINTON...PUTNAM...NORTHERN LINCOLN...NORTHERN
WAYNE...JACKSON...WOOD...MASON AND CABELL COUNTIES...

At 323 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Lake Hope State Park to 7 miles
northwest of Rio Grande to 8 miles northeast of Lake Vesuvius to 12
miles northeast of Coal Grove to near Charley. Movement was east at
55 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Huntington, Parkersburg, Athens, Ashland, Nitro, Belpre, Wellston,
Point Pleasant, Gallipolis, Ripley, Winfield, Pomeroy, Mcarthur, Oak
Hill, Wayne, Hamlin, Rio Grande, Albany, Chesapeake and Racine.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 118 and 186.
 Interstate 64 in Kentucky between mile markers 190 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 45.
 Route 119 between mile markers 61 and 66.
 Route 50 in West Virginia between mile markers 1 and 16.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3945 8185 3932 8185 3922 8172 3941 8143
      3915 8138 3903 8158 3861 8152 3856 8163
      3863 8170 3847 8172 3839 8190 3822 8180
      3817 8187 3814 8272 3861 8256 3870 8265
      3939 8250 3939 8229 3944 8228 3949 8206
TIME...MOT...LOC 2023Z 262DEG 47KT 3934 8241 3898 8245 3872 8255 3862
8246 3802 8276

HART
Local storm report, Jan 11, 3:31 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
331 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TSTM WND GST     2 S CEREDO              38.38N  82.56W
01/11/2020  M57 MPH          WAYNE              WV   ASOS

&&

EVENT NUMBER RLX2000104

JLB

The radar

The Charleston,WV radar (KRLX), 126 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
January 11, 4:25 PM EST
Where
Washington County, Marietta
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.420, -81.450

Winds blew some shingles off a home near Marietta.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864693.